Alert archive / Kansas / Severe Thunderstorm Warnings in 2013
Severe Thunderstorm Warning 232, NWS Dodge City, KS
NWS Dodge City, KS issued this severe thunderstorm warning at Jul 31, 2013, 4:32 PM CDT for Finney County, Kearny County, Kansas. It was in force for 58 min. 2 reports came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- Jul 31, 2013, 4:32 PM CDT (21:32 UTC)
- Expired
- Jul 31, 2013, 5:30 PM CDT
- In force
- 58 min
- Issued by
- NWS Dodge City, KS
- Area
- Storm-based polygon
- Hail
- 1.0 in
- Wind
- 60.0 mph
Counties Finney County, KS, Kearny County, KS
The radar
The Dodge City radar (KDDC), 119 km from the middle of the area, began a volume at 21:32 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Jul 31, 4:40 PM CDT | TSTM WND GST 60 | 5 N Deerfield, KS | |
| Jul 31, 4:45 PM CDT | TSTM WND GST 60 | 5 N Deerfield, KS |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Verified. The Iowa Environmental Mesonet's Cow matched 2 storm reports to this severe thunderstorm warning; the first came 8 minutes after it went out.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| Jul 31, 1:59 PM CDT | Severe Thunderstorm Watch | SPC | 9 hr |
The nearest sounding before it
Dodge City, (KDDC), launched 12:00Z, 9.5 hours before the alert went out and 125 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 259 J/kg
- Mixed-layer CIN
- -187 J/kg
- Mixed-layer LCL
- 851 m above ground
- 0-6 km bulk shear
- 26 kt
- 0-1 km storm-relative helicity
- -7 m²/s²
- 0-3 km storm-relative helicity
- -21 m²/s²
- Significant tornado parameter
- -0.0
- Supercell composite
- -0.1
The text
As transmitted, in the capitals the NWS used until 2016.
475
WUUS53 KDDC 312132
SVRDDC
KSC055-093-312230-
/O.NEW.KDDC.SV.W.0232.130731T2132Z-130731T2230Z/
BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE DODGE CITY KS
432 PM CDT WED JUL 31 2013
THE NATIONAL WEATHER SERVICE IN DODGE CITY HAS ISSUED A
* SEVERE THUNDERSTORM WARNING FOR...
WESTERN FINNEY COUNTY IN SOUTHWEST KANSAS...
KEARNY COUNTY IN SOUTHWEST KANSAS...
* UNTIL 530 PM CDT
* AT 427 PM CDT...A SEVERE THUNDERSTORM WAS LOCATED NEAR LAKIN...AND
MOVING SOUTHEAST AT 15 MPH.
HAZARD...QUARTER SIZE HAIL AND 60 MPH WIND GUSTS.
SOURCE...RADAR INDICATED.
IMPACT...HAIL DAMAGE TO VEHICLES IS EXPECTED. EXPECT WIND DAMAGE TO
ROOFS...SIDING AND TREES.
* LOCATIONS IMPACTED INCLUDE...
LAKIN AND DEERFIELD.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
FOR YOUR PROTECTION MOVE TO AN INTERIOR ROOM ON THE LOWEST FLOOR OF A
BUILDING.
&&
LAT...LON 3827 10153 3827 10121 3825 10105 3803 10100
3774 10105 3775 10148
TIME...MOT...LOC 2132Z 314DEG 13KT 3799 10125
HAIL...1.00IN
WIND...60MPH
$$
SUGDEN2 follow-up statements
651
WWUS53 KDDC 312146
SVSDDC
SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE DODGE CITY KS
446 PM CDT WED JUL 31 2013
KSC055-093-312230-
/O.CON.KDDC.SV.W.0232.000000T0000Z-130731T2230Z/
KEARNY KS-FINNEY KS-
446 PM CDT WED JUL 31 2013
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT FOR WESTERN FINNEY
AND KEARNY COUNTIES UNTIL 530 PM CDT...
AT 441 PM CDT...A SEVERE THUNDERSTORM WAS LOCATED NEAR LAKIN...AND
MOVING SOUTHEAST AT 15 MPH.
HAZARD...60 MPH WIND GUSTS.
SOURCE...PUBLIC.
IMPACT...EXPECT DAMAGE TO ROOFS...SIDING AND TREES.
LOCATIONS IMPACTED INCLUDE...
DEERFIELD.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
FOR YOUR PROTECTION MOVE TO AN INTERIOR ROOM ON THE LOWEST FLOOR OF A
BUILDING.
&&
LAT...LON 3827 10153 3827 10121 3825 10105 3803 10100
3774 10105 3775 10148
TIME...MOT...LOC 2147Z 314DEG 13KT 3795 10120
HAIL...<.75IN
WIND...60MPH
$$
SUGDEN900
WWUS53 KDDC 312203
SVSDDC
SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE DODGE CITY KS
503 PM CDT WED JUL 31 2013
KSC055-093-312213-
/O.CAN.KDDC.SV.W.0232.000000T0000Z-130731T2230Z/
KEARNY KS-FINNEY KS-
503 PM CDT WED JUL 31 2013
...THE SEVERE THUNDERSTORM WARNING FOR WESTERN FINNEY AND KEARNY
COUNTIES IS CANCELLED...
THE STORM WHICH PROMPTED THE WARNING HAS WEAKENED BELOW SEVERE
LIMITS...AND NO LONGER POSES AN IMMEDIATE THREAT TO LIFE OR PROPERTY.
HOWEVER...SMALL HAIL...GUSTY WINDS AND HEAVY RAIN ARE STILL POSSIBLE
WITH THIS THUNDERSTORM.
IN ADDITION...STRONG THUNDERSTORMS MAY REDEVELOP...AND A SEVERE
THUNDERSTORM WATCH REMAINS IN EFFECT UNTIL 11 PM CDT.
LAT...LON 3827 10153 3827 10121 3825 10105 3803 10100
3774 10105 3775 10148
TIME...MOT...LOC 2203Z 314DEG 13KT 3791 10115
$$
SUGDENWhat forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Dodge City, KS wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 31, 2:55 PM CDT, 1 hour 37 minutes earlier.
Area forecast discussion, Jul 31, 2:55 PM CDT, 1 hour 37 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE DODGE CITY KS 255 PM CDT Wed Jul 31 2013 ...updated long term section... .SHORT TERM...(This evening through Thursday) ISSUED AT 233 PM CDT WED JUL 31 2013 The main concern through Thursday is the timing, location and severity of any thunderstorms. A 70kt upper level jet streak was situated across the central plains between an upper level trough over the Great Lakes and upper Midwest, and upper level ridge over TX/NM. A mid level baroclinic zone stretched from northwest to southeast across the central plains, with 700mb temperatures varying from 5C over Iowa to 15C over New Mexico. Elevated convection developed across northern Kansas late this morning in this baroclinic zone and helped generate some cool outflow across western Kansas early this afternoon. This outflow has resulted in a convergence line stretching from north-northwest to south-southeast from Russell Springs to Kalvesta to Cimarron. Given the weak capping inversion, thunderstorms had already developed early this afternoon. These storms are expected to organize into a larger cluster and propagate to the right of the mean flow, affecting places like Scott City, Cimarron, Sublette and Liberal. Given the 2000 j/kg surface based CAPE and 40kt shear between 500mb and 250mb, good storm top evacuation should promote severe storms with hail as large as golfballs and wind gusts as highs as 70 mph. These storms will weaken this evening with the loss of daytime heating, leading to decreasing cloudiness overnight and lows in the 60s. On Thursday, western Kansas will still be situated on the southern edge of the westerlies, with west-northwesterly mid level flow across western Kansas. The upper level jet will be located across northern Kansas and Nebraska. Given the mid-level flow across the Rockies, a lee trough will develop in the afternoon. Surface based CAPE values should reach 1500-2000 j/kg by afternoon given surface temperatures in the 90s and dewpoints in the lower 60s. Hail as large as golfballs is possible once again along with damaging wind gusts. The best chance of storms Thursday appears to be along and west of a line from Garden City to Liberal .LONG TERM...(Thursday night through Wednesday) ISSUED AT 254 PM CDT WED JUL 31 2013 A large mid to upper level high will wobble around portions of the Southern Rockies and Southern Plains throughout the extended period. Meanwhile, a mid to upper level long wave trough will be located across Eastern Canada and the Northeast United States. This will place the Central High Plains under west to northwest flow aloft. The models suggest a series of of upper level shortwaves to move around the periphery of the upper level high and through the Central Plains. This in turn will destabilize the mid to upper parts of the atmosphere as well as bring in increased moisture. Towards the surface, a frontal boundary will be located across the forecast area throughout most of the extended period. Also, low level moisture will be abundant during the extended period with dewpoints generally in the 60s. These features will bring a chance of thunderstorms to Western Kansas Friday through Tuesday. The only problem is the timing and intensity is uncertain. If models are incorrect, and the upper level high and/or the surface boundary treks farther north or south, thunderstorm chances would also be positioned farther north or south. As of now, Saturday night and Monday night look to be the best chance of thunderstorms across the CWA. Skies will generally be partly cloudy with the exception of around the perimeter of the thunderstorms. Winds will generally be from the east to southeast throughout the extended period. Highs Friday will be approaching 100 degrees with highs in the lower to mid 90s during the remainder of the extended period. Lows through Tuesday will generally be in the upper 60s to lower 70s. && .AVIATION...(FOR THE 18Z TAFS THROUGH 18Z Thursday AFTERNOON) ISSUED AT 1243 PM CDT WED JUL 31 2013 Thunderstorms are possible in vicinity of the taf sites through 02z but should diminish with the loss of daytime heating. Otherwise, vfr conditions will prevail given the absence of upslope flow through the period. Expect winds generally southeasterly 5 to 15 kts outside of thunderstorms. && .PRELIMINARY POINT TEMPS/POPS... DDC 68 94 70 98 / 30 30 20 20 GCK 68 94 70 97 / 40 30 20 20 EHA 67 94 70 97 / 40 30 20 20 LBL 69 94 71 99 / 50 30 20 20 HYS 66 92 70 92 / 20 40 30 30 P28 70 93 72 96 / 10 20 20 30 && .DDC WATCHES/WARNINGS/ADVISORIES... NONE. && SHORT TERM...FINCH LONG TERM...HOVORKA_42 AVIATION...FINCH
Hazardous weather outlook, Jul 31, 3:49 AM CDT, 12 hours 43 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE DODGE CITY KS 349 AM CDT WED JUL 31 2013 KSZ030-031-043>046-061>066-074>081-084>090-011000- TREGO-ELLIS-SCOTT-LANE-NESS-RUSH-HAMILTON-KEARNY-FINNEY-HODGEMAN- PAWNEE-STAFFORD-STANTON-GRANT-HASKELL-GRAY-FORD-EDWARDS-KIOWA- PRATT-MORTON-STEVENS-SEWARD-MEADE-CLARK-COMANCHE-BARBER- 349 AM CDT WED JUL 31 2013 /249 AM MDT WED JUL 31 2013/ THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL...SOUTH CENTRAL...SOUTHWEST AND WEST CENTRAL KANSAS. .DAY ONE...TODAY AND TONIGHT THUNDERSTORMS, SOME POSSIBLY SEVERE, ARE FORECAST TO DEVELOP LATER THIS AFTERNOON OVER PARTS OF SOUTHWEST KANSAS, THEN INCREASE IN COVERAGE AND EXPAND SOUTHEASTWARD INTO MUCH OF SOUTH CENTRAL KANSAS THIS EVENING. HAIL UP TO GOLF BALL SIZE, DAMAGING OUTFLOW WINDS OF GREATER THAN 60 MPH, FREQUENT LIGHTNING, AND HEAVY DOWNPOURS ARE POSSIBLE. .DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY THERE IS A CHANCE FOR SEVERE THUNDERSTORMS AGAIN MAINLY ON THURSDAY AFTERNOON AND THURSDAY NIGHT ACROSS MUCH OF SOUTHWEST AND SOUTH CENTRAL KANSAS. HAIL TO THE SIZE OF GOLF BALLS, DAMAGING WINDS GREATER THAN 60 MPH, AND FREQUENT LIGHTNING ARE POSSIBLE. THUNDERSTORMS WILL BE POSSIBLE ACROSS WESTERN KANSAS EACH DAY FROM FRIDAY INTO TUESDAY. IT IS TOO EARLY TO DETERMINE IF THESE STORMS WILL BE SEVERE. .SPOTTER INFORMATION STATEMENT... A FEW STORM SPOTTERS MAY BE REQUIRED ACROSS MUCH OF SOUTHWEST AND PARTS OF SOUTH CENTRAL KANSAS FROM MID TO LATE AFTERNOON AND INTO THE EVENING. && FOR MORE INFORMATION VISIT OUR WEBPAGE AT HTTP://WEATHER.GOV/DDC 06
In the hours before
Local storm report, Jul 31, 3:40 PM CDT, 52 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DODGE CITY KS
340 PM CDT WED JUL 31 2013
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0336 PM HAIL 2 N HOWELL 37.81N 100.18W
07/31/2013 E1.00 INCH FORD KS STORM CHASER
&&
WHOVORKALocal storm report, Jul 31, 3:45 PM CDT, 47 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DODGE CITY KS
345 PM CDT WED JUL 31 2013
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0340 PM HAIL 1 NE SHALLOW WATER 38.37N 100.90W
07/31/2013 E1.00 INCH SCOTT KS PUBLIC
&&
WHOVORKALocal storm report, Jul 31, 4:24 PM CDT, 8 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DODGE CITY KS
424 PM CDT WED JUL 31 2013
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0420 PM TSTM WND GST 11 SSE CIMARRON 37.66N 100.27W
07/31/2013 E60 MPH GRAY KS PUBLIC
&&
WHOVORKALocal storm report, Jul 31, 4:28 PM CDT, 4 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DODGE CITY KS
428 PM CDT WED JUL 31 2013
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0427 PM TSTM WND GST 6 N GARDEN CITY 38.06N 100.86W
07/31/2013 E60 MPH FINNEY KS EMERGENCY MNGR
SIGNIFICANT BLOWING DUST WAS REPORTED WITH THE ESTIMATED
WIND GUST PRODUCING ONE QUARTER MILE VISIBILITY OR LESS
&&
UMSCHEIDLocal storm report, Jul 31, 4:29 PM CDT, 3 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DODGE CITY KS
429 PM CDT WED JUL 31 2013
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0420 PM HAIL 12 SE FRIEND 38.13N 100.76W
07/31/2013 E1.75 INCH FINNEY KS PUBLIC
&&
WHOVORKALocal storm report, Jul 31, 4:32 PM CDT, 0 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DODGE CITY KS
432 PM CDT WED JUL 31 2013
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0400 PM TSTM WND GST 4 WSW FRIEND 38.22N 100.97W
07/31/2013 M67.00 MPH FINNEY KS PUBLIC
0415 PM HAIL 4 WSW FRIEND 38.22N 100.97W
07/31/2013 E0.88 INCH FINNEY KS PUBLIC
&&
01The office that day
Everything else NWS Dodge City, KS issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jul 31, 2:24 PM CDT | Special Weather Statement | DDC | Lane | 66 min |
| Jul 31, 2:31 PM CDT | Special Weather Statement | DDC | Hodgeman | 59 min |
| Jul 31, 2:46 PM CDT | Severe Thunderstorm Warning | DDC | Finney, Gray, Hodgeman | 59 min |
| Jul 31, 2:50 PM CDT | Special Weather Statement | DDC | Hamilton | 55 min |
| Jul 31, 2:56 PM CDT | Severe Thunderstorm Warning | DDC | Lane, Scott | 64 min |
| Jul 31, 3:11 PM CDT | Severe Thunderstorm Warning | DDC | Gray | 64 min |
| Jul 31, 3:35 PM CDT | Severe Thunderstorm Warning | DDC | Finney, Lane, Scott | 55 min |
| Jul 31, 3:58 PM CDT | Severe Thunderstorm Warning | DDC | Ford, Gray | 47 min |
| Jul 31, 4:17 PM CDT | Severe Thunderstorm Warning | DDC | Finney, Gray | 58 min |
| Jul 31, 4:42 PM CDT | Areal Flood Advisory | DDC | Finney, Kearny | 3 hr |
| Jul 31, 5:09 PM CDT | Severe Thunderstorm Warning | DDC | Finney, Haskell | 51 min |
| Jul 31, 5:52 PM CDT | Severe Thunderstorm Warning | DDC | Haskell, Meade, Seward | 53 min |
| Jul 31, 6:44 PM CDT | Special Weather Statement | DDC | Seward | 31 min |
Nearby
Severe Thunderstorm Warnings in Kansas, 2013Every severe thunderstorm warning in 2013
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.